MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 07/27/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was report that during an angioplasty the radiologist inflated the balloon to 5 atm and the balloon burst, possibly circumferentially ( mdr # 1820334-2016-00838).When the radiologist tried to remove the balloon catheter it seemed stuck and then a piece broke off the end, remaining inside the patient.A larger sheath and snare were used to capture the piece of balloon that was in the patient anatomy (mdr # 1820334-2016-00820).A section of the device did not remain inside the patient's body.The alleged incident reportedly prolonged the procedure.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an ifu that describes the intended use, specific items are addressed such as: do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.Do not use a power injector for balloon inflation or injection of contrast medium through catheter lumen marked "distal." rupture may occur.Visual inspection of the returned product shows signs of a linear rupture and a circumferential separation.The distal segment of the balloon is crumbled, indicative of an attempt to pull the device through a sheath against ifu.The complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.Based on the information provided, the catheter was reported to burst at nominal pressure 5 atm.Patient anatomy and disease state is unknown.The root cause for the initial rupture is unknown.The root cause of the separation is due to off label removal of device through the sheath.We will continue to monitor for similar complaints.Per the risk assessment no further action is required.
 
Event or Problem Description
It was report that during an angioplasty the radiologist inflated the balloon to 5 atm and the balloon burst, possibly circumferentially (mdr # 1820334-2016-00838).When the radiologist tried to remove the balloon catheter it seemed stuck and then a piece broke off the end, remaining inside the patient.A larger sheath and snare were used to capture the piece of balloon that was in the patient anatomy (mdr # 1820334-2016-00820).A section of the device did not remain inside the patient's body.The alleged incident reportedly prolonged the procedure.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5900491
Report Number1820334-2016-00838
Device Sequence Number18734
Product Code DQY
UDI-Device Identifier10827002343747
UDI-Public(01)10827002343747(17)190219(10)6747935
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial,Followup
Report Date (Section B) 07/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-80-12-2.0
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/29/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/24/2016
Supplement Report FDA Received Date10/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;